Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 507, NWS Atlanta, GA

July 31, 2008Hancock County, Putnam County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2008, 3:34 PM EDT for Hancock County, Putnam County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2008, 3:34 PM EDT (19:34 UTC)
Expired
Jul 31, 2008, 4:15 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Hancock County, GA, Putnam County, GA

The radar

The Robins AFB radar (KJGX), 80 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 311934
SVRFFC
GAC141-237-312015-
/O.NEW.KFFC.SV.W.0507.080731T1934Z-080731T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PUTNAM COUNTY IN CENTRAL GEORGIA
  NORTHERN HANCOCK COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 415 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHOULDERBONE...MOVING EAST AT 21 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPARTA AND POWELTON.

IF ON OR NEAR LAKE SINCLAIR...GET OUT OF THE WATER
IMMEDIATELY AND MOVE TO SAFE SHELTER INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE AS FAR AS 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE
WATER IN A THUNDERSTORM

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3324 8281 3323 8323 3341 8325 3340 8322
      3339 8322 3340 8318 3339 8319 3336 8315
      3343 8306 3345 8287
TIME...MOT...LOC 1934Z 267DEG 19KT 3333 8312

$$
1 follow-up statement
000 
WWUS52 KFFC 311947
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT THU JUL 31 2008

GAC237-311957-
/O.CAN.KFFC.SV.W.0507.000000T0000Z-080731T2015Z/
PUTNAM GA-
347 PM EDT THU JUL 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PUTNAM COUNTY IS
CANCELLED...

.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3324 8281 3323 8323 3327 8323 3329 8321
      3331 8314 3334 8314 3335 8315 3342 8306
      3344 8287
TIME...MOT...LOC 1947Z 267DEG 19KT 3333 8304

$$

GAC141-312015-
/O.CON.KFFC.SV.W.0507.000000T0000Z-080731T2015Z/
HANCOCK GA-
347 PM EDT THU JUL 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHERN HANCOCK COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
SHOULDERBONE...MOVING EAST AT 22 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SPARTA AND CULVERTON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3324 8281 3323 8323 3327 8323 3329 8321
      3331 8314 3334 8314 3335 8315 3342 8306
      3344 8287
TIME...MOT...LOC 1947Z 267DEG 19KT 3333 8304

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:26 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 31, 3:26 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT THU JUL 31 2008

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE AREA. THIS CONVECTION IS ASSOCIATED WITH A
SURFACE TROUGH EXTENDING DOWN THROUGH THE CAROLINAS. SOUTHWESTERLY
FLOW ACROSS THE AREA IS PULLING GOOD MOISTURE FROM THE GULF. THIS
MOISTURE...IN COMBINATION WITH THE TROUGH INSTABILITY...WILL FUEL
CONVECTIVE DEVELOPMENT INTO TONIGHT. A SLIGHT RISK OF SEVERE STORMS
EXISTS ACROSS THE EASTERN PORTION OF THE STATE FOR THIS AFTERNOON
AND TONIGHT...WITH THE PRIMARY CONCERN BEING DAMAGING WINDS. MODELS ARE
FAIRLY CONSISTENT WITH PUSHING THE TROUGH SOUTHWARD THROUGH NORTH
AND CENTRAL GA FRIDAY...AND STALLING ACROSS SOUTH GA OR NORTHERN FL
SATURDAY. A WEAK SURFACE DISTURBANCE WILL PROVIDE SOME ADDITIONAL
INSTABILITY OVER NORTH GEORGIA SATURDAY...BRINGING THE POSSIBILITY
OF SOME ISOLATED CONVECTIVE ACTIVITY. LATEST MODEL RUNS ARE NOT AS
BOLD AS YESTERDAY WITH THE SURFACE HIGH PRESSURE SYSTEM OVER THE
NORTHERN PLAINS...BUT THEY DO STILL HINT AT A SOUTHEASTWARD
DEVELOPMENT OF THE HIGH INTO THE MID ATLANTIC STATES THROUGH THE
WEEKEND. UPPER LEVEL HIGH OVER CENTRAL PLAINS STILL EXPECTED TO
BUILD EASTWARD OVER THE REGION INTO NEXT WEEK. TEMPERATURES FOR THE
SHORT TERM ARE EXPECTED TO BE WARMER THAN NORMAL...WITH DAILY HIGHS
ON SATURDAY AS MUCH AS FIVE DEGREES ABOVE SEASONAL NORMS.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE FORECAST TO BUILD EASTWARD THROUGH
WEDNESDAY...SUPPRESSING CONVECTIVE DEVELOPMENT AT LEAST THROUGH EARLY
NEXT WEEK. MODELS ARE IN AGREEMENT WITH THE DEVELOPMENT OF AN UPPER
LEVEL LOW IN THE NORTHERN GULF MONDAY AND TUESDAY...USHERING
MOISTURE BACK ACROSS THE SOUTHEAST. UNCERTAINTY EXISTS REGARDING THE
DEVELOPMENT OF THIS SYSTEM THROUGH DAY 7...SO WE WILL CONTINUE WITH
THE CURRENT THINKING OF CHANCE POPS. TEMPERATURES SUNDAY ARE
EXPECTED TO BE NEAR SEASONAL NORMS...WITH A SLOW WARMING TREND
THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  95  71  96  69 /  40  20   0  20  20
ATLANTA         73  91  73  94  72 /  40  20   5  20  20
BLAIRSVILLE     68  90  68  90  63 /  40  10  10  20  10
CARTERSVILLE    71  92  67  94  66 /  40  20   5  20  10
COLUMBUS        75  91  74  94  73 /  30  40  20  20  20
GAINESVILLE     71  90  71  93  70 /  40  20  10  20  10
MACON           75  93  72  97  72 /  30  30  10  20  20
ROME            72  93  69  94  69 /  50  10   5  20  10
PEACHTREE CITY  71  90  68  93  70 /  40  20   5  20  20
VIDALIA         77  95  75  96  73 /  30  50  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/31
Hazardous weather outlook, Jul 31, 5:22 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 AM EDT THU JUL 31 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
522 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO
EAST CENTRAL GEORGIA TODAY...AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE TENNESSEE-NORTH GEORGIA AREA.

.PRIMARY HAZARDS...
LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE
IN THE STRONGEST THUNDERSTORMS. WHILE THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
EVENING...THE MORE INTENSE STORMS WILL BE POSSIBLE EAST OF A LINE
FROM GAINESVILLE TO ATHENS TO LOUISVILLE...MAINLY BETWEEN 4 PM AND
MIDNIGHT.

.DISCUSSION...
A MOIST AIRMASS COMBINED WITH AFTERNOON HEATING AND AN UPPER LEVEL
DISTURBANCE...WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS
MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. WITH
CAPES EXPECTED FROM 1500 TO 2500...SOME THUNDERSTORMS WILL BE
STRONG WITH A FEW POSSIBLY BECOMING SEVERE. WHILE STRONG GUSTY
WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY
THREATS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAIN ARE ALSO POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Jul 31, 2:28 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT THU JUL 31 2008

GAZ048-311900-
228 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NEWTON COUNTY
UNTIL 300 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PORTERDALE...MOVING SOUTHEAST AT 19 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS NEWTON COUNTY...INCLUDING AREAS AROUND
ALMON...PORTERDALE...OXFORD...COVINGTON...STEWART AND MANSFIELD.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 31, 2:43 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT THU JUL 31 2008

GAZ035-037-047-311915-
243 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WALTON...
OCONEE AND BARROW COUNTIES UNTIL 315 PM EDT...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRATIS...MOVING EAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WALTON...OCONEE AND BARROW
COUNTIES...INCLUDING AREAS AROUND PANNELL...CAMPTON...STATHAM...
RUSSELL...MONROE...BETHLEHEM...GOOD HOPE...BOGART...EASTVILLE AND
NORTH HIGH SHOALS. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN
AN EMERGENCY.
Special weather statement, Jul 31, 2:58 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 PM EDT THU JUL 31 2008

GAZ031-032-311930-
258 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN PAULDING AND
COBB COUNTIES UNTIL 330 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIRAM...MOVING EAST AT 21 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS PAULDING AND COBB COUNTIES...INCLUDING AREAS
AROUND NEW HOPE...NEW GEORGIA...HIRAM...DALLAS...POWDER SPRINGS...
AUSTELL...FAIR OAKS...MABLETON AND SMYRNA. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 31, 3:26 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT THU JUL 31 2008

GAZ050-060-061-312000-
326 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN HANCOCK...PUTNAM
AND GREENE COUNTIES UNTIL 400 PM EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKVILLE...MOVING EAST AT 21 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HANCOCK...PUTNAM AND GREENE COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ROCKVILLE...PHOENIX...
DEVEREUX...SHOULDERBONE AND SPARTA. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:08 PM EDTSevere Thunderstorm WarningFFCTalbot, Taylor, Upson32 min
Jul 31, 7:29 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Fulton16 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.